Alert archive / New Mexico / Special Weather Statements in 2016

Special Weather Statement, NWS El Paso, TX

August 2, 2016Hidalgo County, New Mexico

NWS El Paso, TX issued this special weather statement at Aug 2, 2016, 1:40 PM MDT for Hidalgo County, New Mexico. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 1:40 PM MDT (19:40 UTC)
Expired
Aug 2, 2016, 2:30 PM MDT
In force
50 min
Issued by
NWS El Paso, TX

County Hidalgo County, NM

The radar

The Tucson radar (KEMX), 167 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 7.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1173 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

585 
WWUS84 KEPZ 021940
SPSEPZ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
140 PM MDT TUE AUG 2 2016
 
NMZ404-405-022030-
LOWLANDS OF THE BOOTHEEL NM-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY NM-
140 PM MDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HIDALGO COUNTY UNTIL
230 PM MDT...

AT 139 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTH OF COTTON CITY...MOVING NORTH AT 20 MPH.

WINDS IN EXCESS OF 45 MPH WITH BLOWING DUST WILL BE POSSIBLE WITH
THIS STORM. VISIBILITIES MAY DROP BELOW ONE MILE. 

LOCATIONS IMPACTED INCLUDE...
LORDSBURG...STEINS...COTTON CITY...ROAD FORKS...GRANITE GAP...
LORDSBURG PLAYA...PYRAMID MOUNTAINS AND SHAKESPEARE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3242 10905 3246 10862 3209 10871 3206 10901
      3223 10905
TIME...MOT...LOC 1939Z 168DEG 16KT 3215 10887 

$$

FAUSETT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:31 AM MDT, 10 hours 9 minutes earlier.

Area forecast discussion, Aug 2, 3:31 AM MDT, 10 hours 9 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
331 AM MDT TUE AUG 2 2016

.SYNOPSIS...
The monsoon is finally here. Moist and unstable air has moved
into the Borderland on a deep southerly flow. This will mean
increased chances and increased areas of showers and thunderstorms
each day through the week and into the weekend. Heavy rain will be
possible with many of these storms so a Flash Flood Watch is in
effect for portions of Southwest and South Central New Mexico
today and Wednesday. Rain and storm chances will be higher west of
the Rio Grande and lower east, but all areas should see a share of
this monsoon rain. Temperatures will be cooler through the week,
but still seasonably warm, thanks to more clouds.

&&

.DISCUSSION...
The synoptic pattern has finally set up to facilitate an enhanced
monsoon pattern. That means we have deep and persistent southerly
trajectories into the southwestern U.S. This is the set up that
brings abundant moisture into the region, and defines our
Southwest American Monsoon pattern. The result will be higher
dewpoints, more PW, increased clouds, and better chances for
precipitation and storms across the entire forecast area.

Dewpoints are now hung up in the 55-65 degree range, PW last night
jumped to 1.38" and is proged to go over 1.5". We saw a big
increase in storm/rain coverage yesterday and we continue to see
development overnight. The models keep this healthy moisture plum
over the region and skewed/focused west today; but then allows it
to spread east and become uniformly "Wet" across all our zones. In
addition, there is a slow-north-drifting disturbance aloft over
SE AZ/SW NM that is helping to spawn daily MCS's. So for today/
tonight POPs are higher west and lower east. We also have the W
and N zones under a Flash Flood Watch today and tomorrow.

For the Thursday and beyond periods, when the moisture is more
centered over our region, POPs more equal across all zones with no
discernible focus for convection due to a non-descript upper
pattern showing no features moving over.

For the weekend there is a hint of pinching the monsoon moisture
tap from the south as high pressure to our west begins to build
back west over S TX and N Mexico. This does look to allow moisture
amounts to decline, but adequate moisture does look to stay hung
up over the region. The result will likely be a reduction in
storm/rain coverage, but certainly no an elimination of
precipitation. Rain amounts may also be curtailed for next
weekend.

Finally, with the addition of good moisture to our atmosphere,
temperatures will not be as extreme. In fact daily max temps
should top out near normal, with some locations stopping short of
normal with early cloud/storm development.

&&

.AVIATION...Valid 02/12Z-03/12Z.
Generally VRF conditions for all terminals. However scattered to
numerous showers and thunderstorms will create tempo isol areas of
MVFR and maybe IFR condition in vicinity of heavy rain/
thunderstorms. Mostly P6SM SCT-BKN080-100 BKN200-250 through much
of the period. ISOL-SCT SHRA BKN030-050 through 16Z through the
morning hours. After 18Z, scattered lowland and nmrs mountain
1-3SM +TSRA BKN020-040.

 &&

.FIRE WEATHER...
Fire weather will be greatly moderated with the addition of
abundant monsoonal moisture. A more persistent monsoon pattern
than at any other time this year will finally be in place across
the region through the week and into the weekend. Storms will be
most numerous in the west, scattered in the east. With higher RH
and more clouds, temperatures will remain near normal and possibly
below normal in some instances when cloud cover and rain early in
the day keep temps down. Relative humidities will be above 20
percent with winds generally light except near thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 94  73  94  74 /  30  40  40  30
Sierra Blanca           96  70  93  71 /  30  30  30  20
Las Cruces              92  69  91  69 /  30  50  40  30
Alamogordo              94  71  93  71 /  50  50  40  40
Cloudcroft              72  52  72  54 /  80  60  80  40
Truth or Consequences   91  69  89  70 /  40  50  60  50
Silver City             84  62  82  62 /  70  50  70  50
Deming                  92  68  90  68 /  40  50  50  40
Lordsburg               88  66  87  67 /  60  50  70  40
West El Paso Metro      96  73  93  74 /  30  40  40  30
Dell City               95  69  95  69 /  30  40  40  30
Fort Hancock            97  73  97  74 /  30  30  40  30
Loma Linda              89  67  89  69 /  30  40  50  30
Fabens                  97  71  95  72 /  30  40  40  40
Santa Teresa            93  71  93  71 /  30  40  40  30
White Sands HQ          92  72  92  73 /  30  50  40  30
Jornada Range           93  68  91  67 /  30  50  40  30
Hatch                   94  69  92  69 /  30  50  50  40
Columbus                91  69  90  70 /  40  50  50  40
Orogrande               93  71  92  71 /  30  40  40  30
Mayhill                 80  56  80  57 /  70  50  70  40
Mescalero               81  56  81  57 /  80  60  70  50
Timberon                79  54  79  56 /  70  60  70  40
Winston                 84  58  83  58 /  80  60  70  60
Hillsboro               90  65  89  64 /  40  50  60  50
Spaceport               91  68  90  68 /  40  50  60  40
Lake Roberts            86  55  84  55 /  80  60  80  50
Hurley                  85  62  85  63 /  70  50  70  50
Cliff                   88  61  85  60 /  60  60  80  50
Mule Creek              85  57  83  56 /  80  60  80  60
Faywood                 88  63  87  64 /  70  50  60  50
Animas                  87  68  87  68 /  60  70  70  40
Hachita                 88  67  88  67 /  60  60  60  40
Antelope Wells          85  66  86  65 /  80  70  70  40
Cloverdale              81  62  82  63 /  70  60  70  40

&&

.EPZ Watches/Warnings/Advisories...
NM...Flash Flood Watch from 11 AM MDT this morning through late
     tonight for NMZ407-409-410-412-414>416.

     Flash Flood Watch from 11 AM MDT this morning through Wednesday
     evening for NMZ401>406-408.

TX...None.
&&

14-BIRD
Hazardous weather outlook, Aug 2, 11:51 AM MDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1151 AM MDT TUE AUG 2 2016

NMZ401>410-412-414>416-031800-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-CENTRAL TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
1151 AM MDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO AND SOUTHWEST NEW MEXICO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...FLASH FLOOD WATCH IN EFFECT THROUGH TONIGHT...

VERY MOIST ATMOSPHERIC CONDITIONS WILL PRODUCE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS THAT ARE CAPABLE OF PRODUCING
PERIODS OF HEAVY RAINFALL. EXCESSIVE RUNOFF MAY GENERATE LOCALIZED
FLASH FLOODING ALONG SMALL STREAMS...ARROYOS AND OTHER DRAINAGES.
FLOODED LOW WATER CROSSINGS AND ROAD WASHOUTS MAY OCCUR. PONDING
OF WATER MAY OCCUR IN POORLY DRAINED LOW LYING AREAS AND ROADS.
PERIODS OF SMALL HAIL AND WIND GUSTS UP 50 MPH MAY ALSO OCCUR WITH
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A MONSOONAL MOISTURE PLUME WILL REMAIN OVER THE REGION WITH AT
LEAST A CHANCE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND
EVENING. PERIODS OF HEAVY RAINFALL WITH LOCALIZED FLOODING MAY
OCCUR. MOISTURE LEVELS WILL DROP SOMEWHAT DURING THE WEEKEND THAT
MAY LIMIT HEAVY RAINFALL POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

NMZ411-413-417-TXZ418>424-031800-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-SOUTHERN TULAROSA BASIN-
OTERO MESA-WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1151 AM MDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
TONIGHT. RAIN DISTRIBUTION WILL BE SPOTTY SPOTTY OVERALL...BUT
SOME STORMS COULD STILL PRODUCE PERIODS OF MODERATE TO HEAVY
RAINFALL THAT COULD CAUSE MINOR LOCALIZED FLOODING IN THE VICINITY
OF THE STORM. PERIODS OF SMALL HAIL AND WIND GUSTS UP TO 50 MPH
MAY ALSO OCCUR FROM STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A MONSOONAL MOISTURE PLUME WILL REMAIN OVER THE REGION WITH AT
LEAST A CHANCE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND
EVENING. PERIODS OF HEAVY RAINFALL WITH LOCALIZED FLOODING MAY
OCCUR. MOISTURE LEVELS WILL DROP SOMEWHAT DURING THE WEEKEND THAT
MAY LIMIT HEAVY RAINFALL POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

LUNDEEN

In the hours before

Special weather statement, Aug 2, 1:40 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
140 PM MDT TUE AUG 2 2016

NMZ404-405-022030-
LOWLANDS OF THE BOOTHEEL NM-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY NM-
140 PM MDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HIDALGO COUNTY UNTIL
230 PM MDT...

AT 139 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTH OF COTTON CITY...MOVING NORTH AT 20 MPH.

WINDS IN EXCESS OF 45 MPH WITH BLOWING DUST WILL BE POSSIBLE WITH
THIS STORM. VISIBILITIES MAY DROP BELOW ONE MILE.

LOCATIONS IMPACTED INCLUDE...
LORDSBURG...STEINS...COTTON CITY...ROAD FORKS...GRANITE GAP...
LORDSBURG PLAYA...PYRAMID MOUNTAINS AND SHAKESPEARE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3242 10905 3246 10862 3209 10871 3206 10901
      3223 10905
TIME...MOT...LOC 1939Z 168DEG 16KT 3215 10887

FAUSETT

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:06 PM MDTSpecial Weather StatementEPZDoña Ana39 min
Aug 1, 6:27 PM MDTSevere Thunderstorm WarningEPZDoña Ana48 min
Aug 1, 6:42 PM MDTSpecial Weather StatementEPZHidalgo48 min
Aug 1, 7:41 PM MDTSpecial Weather StatementEPZGrant49 min
Aug 1, 7:57 PM MDTAreal Flood AdvisoryEPZLuna2 hr
Aug 1, 9:25 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Aug 1, 10:03 PM MDTAreal Flood AdvisoryEPZGrant, Luna, Sierra3 hr
Aug 2, 3:32 PM MDTSpecial Weather StatementEPZGrant43 min
Aug 2, 3:47 PM MDTSpecial Weather StatementEPZHidalgo43 min
Aug 2, 5:03 PM MDTSpecial Weather StatementEPZLuna42 min
Aug 2, 5:19 PM MDTFlash Flood WarningEPZLuna3 hr
Aug 1, 6:35 PM MDTSpecial Weather StatementEPZEl Paso40 min

Nearby

Special Weather Statements in New Mexico, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.